Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 65, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 5, 2017, 4:48 PM EDT for 4 counties in New Hampshire. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2017, 4:48 PM EDT (20:48 UTC)
- Expired
- Aug 5, 2017, 5:11 PM EDT
- In force
- 23 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cheshire County, NH, Hillsborough County, NH, Merrimack County, NH, Sullivan County, NH
The radar
The Boston radar (KBOX), 148 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 5:00 PM EDT | TSTM WND DMG | Marlow, NH | TREES DOWN ON WIRES AND TRANSFORMER ON 123A |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.3
The text
As transmitted.
992 WUUS51 KGYX 052048 SVRGYX NHC005-011-013-019-052130- /O.NEW.KGYX.SV.W.0065.170805T2048Z-170805T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Gray ME 448 PM EDT SAT AUG 5 2017 The National Weather Service in Gray Maine has issued a * Severe Thunderstorm Warning for... Southeastern Sullivan County in central New Hampshire... Northeastern Cheshire County in southern New Hampshire... Northwestern Hillsborough County in southern New Hampshire... Southwestern Merrimack County in central New Hampshire... * Until 530 PM EDT * At 448 PM EDT, a severe thunderstorm was located over Gilsum, or near Keene, moving northeast at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees, and power lines. * Locations impacted include... Keene, Henniker, Hopkinton, Antrim, Hancock, Bradford, Bennington, Harrisville, Nelson, Gilsum, Windsor, Deering, Hillsborough, Alstead, Swanzey, Marlow, Roxbury, Sullivan, Surry and Weare. This also includes... Mount Sunapee. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4290 7226 4305 7241 4336 7201 4312 7168 TIME...MOT...LOC 2048Z 234DEG 31KT 4303 7226 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ mle
1 follow-up statement
693
WWUS51 KGYX 052111
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
511 PM EDT SAT AUG 5 2017
NHC005-011-013-019-052121-
/O.CAN.KGYX.SV.W.0065.000000T0000Z-170805T2130Z/
Sullivan NH-Cheshire NH-Hillsborough NH-Merrimack NH-
511 PM EDT SAT AUG 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SULLIVAN...
NORTHEASTERN CHESHIRE...NORTHWESTERN HILLSBOROUGH AND SOUTHWESTERN
MERRIMACK COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4290 7226 4305 7241 4336 7201 4312 7168
TIME...MOT...LOC 2110Z 234DEG 31KT 4315 7204
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:57 PM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 5, 2:57 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Gray ME 257 PM EDT Sat Aug 5 2017 .SYNOPSIS... A cold front will move across the region later this evening. Ahead of the front will be the area of focus for showers and widely scattered thunderstorms into this evening. Following the front will be high pressure building in from the west later tonight through Sunday night allowing drier weather and pleasant temperatures. Another system approaches from the Great Lakes early next week bringing a return to unsettled weather, mainly Monday afternoon into early Tuesday where a period of heavy rain will be possible. High pressure returns midweek. && .NEAR TERM /THROUGH TONIGHT/... A cold front approaching the area will move across the forecast area by later this evening. Ahead of this front mainly showers but a few isolated thunderstorms are possible. Some of the showers will have heavy downpours due to the high PWATS. Also, areas of stratus and fog will continue to roam the area into the evening as the saturated light southeast flow ahead of the cold front will continue until the cold frontal passage. Most of the fog/stratus coming off the ocean will be restricted to southern and midcoast areas of Maine tonight although later tonight some patchy valley fog may also develop as skies clear, even in NH, due to lack of much ventilation to remove the residual low level moisture in some of the valleys. Clearing will gradually take place behind the FROPA from southwest NH this evening and then reaching eastern areas by around midnight. overnight lows will be cooler with lows in the 50s to around 60. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... High pressure builds to the south of the area with a developing zonal westerly flow aloft. Skies will be mostly sunny Sunday and a much drier westerly wind will be gusty at times. High temps will be in the 60s in the mountains and 70s elsewhere. Sunday night high pressure and the dry westerly flow aloft will continue to keep conditions pleasantly cool and dry. Clouds will be on the increase late ahead of the next approaching system from the west. Overnight lows could drop to the upper 40s in the mountains and 50s to near 60 elsewhere. && .LONG TERM /MONDAY THROUGH SATURDAY/... Models are in the good agreement that the center of low pressure will pass just to the south of our forecast area as a phasing of streams takes place. Rain is expected to overspread western zones later Monday morning and Monday afternoon with the rest of the region expected to see rain develop by late in the afternoon or early evening. There will be a bit of a connection with some tropical moisture to go along with strong forcing for ascent so that a period of heavy rain is expected Monday night. Isolated embedded thunderstorms are also possible across southernmost zones. Around an inch of rain is expected, but up to two inches is not out of the question where rain is most persistent and heaviest, especially across southern zones. Far northern zones are expected to see less. The steadiest and heaviest period of rain is expected to end by 12z Tuesday, although the short wave trough itself still comes through during the day so showery weather remains possible if not likely. A cold front dropping in from the north will bring the potential for some showers and thunderstorms across northern zones Wed or Thu. However, the period from Wed through Fri look pretty quiet. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Short Term...IFR to LIFR conditions due to stratus and patchy fog will continue into tonight. Ahead of the approaching cold front the showers are expected into the evening with an isolated tsra possible. The FROPA will occur later this evening and will begin clearing from southwest to northeast after midnight returning conditions to VFR. Due to some residual moisture and lack of mixing until late some fog will linger in some area keeping conditions locally IFR...especially areas across southern and coastal areas of Maine. On Sunday morning all areas will quickly become VFR as west winds increase and become gusty at times by mid morning. Long Term...VFR conditions are expected much of Monday before going to MVFR in developing rain during the afternoon and evening hours. IFR in rain, heavy at times, is expected Monday with an improvement to MVFR expected Tuesday. VFR conditions are mainly expected Wed/Thu. && .MARINE... Short Term...S-SE winds remain below SCA levels through this evening but winds shift to W later tonight, and gusts could increase to near 25 kt into Sun morning over the outer waters, although still remaining just below SCA criteria. The west winds will diminish later in the day as high pressure begins to settle over the waters. Long Term...Low pressure will move to the south of the waters Monday with SCA possible late Mon into Tue. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR TERM...Marine SHORT TERM...Marine LONG TERM...Ekster
Hazardous weather outlook, Aug 5, 3:03 PM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 303 PM EDT Sat Aug 5 2017 MEZ007>009-012>014-018>028-NHZ001>015-061915- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 303 PM EDT Sat Aug 5 2017 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Showers and scattered thunderstorms are expected through the early evening hours. Isolated instances of damaging winds are possible. Very heavy downpours are expected in thunderstorms and could cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send in reports of severe weather. ANZ150>154-061915- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 303 PM EDT Sat Aug 5 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 5, 3:16 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Gray ME
316 PM EDT SAT AUG 5 2017
NHZ002-003-005-007-052015-
Northern Grafton-Southern Coos-Southern Grafton-Sullivan-
316 PM EDT SAT AUG 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN COOS...
SULLIVAN AND CENTRAL GRAFTON COUNTIES...
At 314 PM EDT, radar indicated a line of strong thunderstorms were
located along a line extending from near Lower Waterford to Hartland
Four Corners. Movement was northeast at 15 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Claremont, Lebanon, Littleton, Lancaster, Bethlehem, Lincoln,
Grafton, Hanover, Charlestown, Haverhill, Enfield, Canaan,
Franconia, Groton, Newport, Gilman, Piermont, Woodstock and Carroll.
This includes the following highways...
Interstate 89 between mile markers 37 and 60.
Interstate 93 between mile markers 103 and 131.
This also includes...
Franconia Notch, Mount Moosilauke, Rumney Rocks, Cannon Mountain,
and Franconia Ridge.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4331 7240 4357 7238 4360 7234 4370 7230
4377 7220 4386 7219 4397 7209 4399 7212
4408 7203 4428 7207 4432 7203 4435 7182
4440 7179 4442 7170 4448 7164 4449 7144
4325 7216 4326 7243
TIME...MOT...LOC 1914Z 243DEG 12KT 4443 7198 4354 7243
MBCSpecial weather statement, Aug 5, 4:06 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Gray ME
406 PM EDT SAT AUG 5 2017
NHZ011-052100-
Cheshire-
406 PM EDT SAT AUG 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHESHIRE COUNTY...
At 405 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Putney to Colrain. Movement was
northeast at 40 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Keene, Jaffrey, Winchester, Dublin, Richmond, Harrisville, Warwick,
Nelson, Marlborough, Gilsum, Walpole, Alstead, Westmoreland, Swanzey,
Marlow, Hinsdale, Roxbury, Troy, Sullivan and Surry.
This also includes...
Mount Monadnock.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4292 7252 4295 7253 4297 7248 4300 7244
4305 7247 4309 7244 4318 7217 4318 7216
4313 7218 4313 7205 4294 7206 4294 7203
4281 7201 4272 7237 4273 7246 4277 7249
4277 7252 4278 7251 4281 7254 4287 7256
TIME...MOT...LOC 2005Z 242DEG 33KT 4299 7258 4271 7273
mleSpecial weather statement, Aug 5, 4:09 PM EDT, 39 minutes before
Special Weather Statement National Weather Service Gray ME 409 PM EDT SAT AUG 5 2017 NHZ002-003-005>007-052115- Northern Grafton-Southern Carroll-Southern Coos-Southern Grafton-Sullivan- 409 PM EDT SAT AUG 5 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN COOS... NORTHEASTERN SULLIVAN...GRAFTON AND WEST CENTRAL CARROLL COUNTIES... At 409 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Piermont to near Grafton. Movement was northeast at 30 mph. Winds in excess of 40 mph and half inch hail are possible with these storms. Locations impacted include... Lancaster, Bethlehem, Lincoln, Plymouth, Grafton, Haverhill, Enfield, Canaan, Holderness, Ashland, Franconia, Groton, Woodstock, Piermont, Sandwich, Carroll, Lyme, Jefferson, Dalton and Hebron. This includes the following highways... Interstate 89 near mile marker 38. Interstate 93 between mile markers 79 and 121. This also includes... Franconia Notch, Mount Moosilauke, Rumney Rocks, Cannon Mountain, and North Twin Mountain. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4453 7149 4386 7150 4344 7209 4396 7208 TIME...MOT...LOC 2009Z 220DEG 27KT 4394 7204 4356 7204
Special weather statement, Aug 5, 4:23 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Gray ME
423 PM EDT SAT AUG 5 2017
NHZ001-002-052115-
Northern Coos-Southern Coos-
423 PM EDT SAT AUG 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN COOS COUNTY...
At 423 PM EDT, a strong thunderstorm was located 7 miles north of
Stratford, or 9 miles southwest of Colebrook, moving northeast at 25
mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Colebrook, Pittsburg, Dixville, Stratford, Columbia, Clarksville,
Stewartstown and Wentworth Location.
This also includes...
Dixville Notch State Park, Coleman State Park, and Lake Francis
State Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4479 7157 4482 7158 4484 7155 4486 7155
4491 7150 4493 7151 4496 7152 4497 7153
4500 7149 4501 7147 4501 7148 4514 7136
4497 7107 4465 7154 4468 7160 4475 7163
TIME...MOT...LOC 2023Z 220DEG 23KT 4477 7157The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:16 PM EDT | Special Weather Statement | GYX | Grafton, Sullivan | 59 min |
| Aug 5, 4:06 PM EDT | Special Weather Statement | GYX | Cheshire | 54 min |
| Aug 5, 4:09 PM EDT | Special Weather Statement | GYX | Grafton | 66 min |
| Aug 5, 4:23 PM EDT | Special Weather Statement | GYX | Coos | 52 min |
| Aug 5, 5:14 PM EDT | Special Weather Statement | GYX | Carroll | 46 min |
| Aug 5, 6:01 PM EDT | Special Weather Statement | GYX | Belknap | 59 min |
| Aug 5, 6:35 PM EDT | Special Weather Statement | GYX | Carroll | 40 min |
| Aug 5, 6:37 PM EDT | Special Weather Statement | GYX | Rockingham | 53 min |
| Aug 5, 7:14 PM EDT | Areal Flood Advisory | GYX | Hillsborough, Merrimack | 61 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.